Alabama, 2023Flooding in Alabama, August 4, 2023
August 4, 2023 · NWS HUN · 4 events in 1 county or zone
Several disturbances moved SSE through NNW flow and affect locations near and west of the I-65 corridor with training strong thunderstorms producing torrential rainfall producing both nuisance and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several disturbances moved SSE through NNW flow and affect locations near and west of the I-65 corridor with training strong thunderstorms producing torrential rainfall producing both nuisance and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 4, 1:25 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 4, 1:25 AM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
225 AM CDT Fri Aug 4 2023
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Today)
Issued at 230 AM CDT Fri Aug 4 2023
NW/SE orientation of tstms continues to expand across portions of
west TN this early Fri morning. Latest hi-res model suites have
this activity continuing to expand to the SE and into parts of
north AL heading more into the early morning hrs. This activity is
developing along remnant outflow boundaries and is being aided by
weak upper disturbances embedded within a NW flow regime. This
convection is also occurring just north of a stalled frontal
boundary located from NE AR into east central MS/west central AL.
With the mean flow also out of the NW, these storms will likely
continue to back build/train as the develop more into the area
this morning and will be efficient rain producers. With PW's
around 2 inches, Flash Flooding will certainly be a concern thru
the late morning hrs and a Flash Flood Watch remains in effect
thru 1PM. In addition to the heavy rainfall/flooding threat, gusty
winds are possible with a few of the stronger embedded tstms.
Latest model runs/blended guidance have much of the convective
activity diminishing this afternoon, which hopefully should end
the threat for additional Flash Flooding. Lingering cloud cover
coupled with a worked over air mass also looks to keep afternoon
temps mainly in the mid/perhaps upper 80s for most spots.
&&
.SHORT TERM...
(Tonight through Sunday)
Issued at 230 AM CDT Fri Aug 4 2023
The flow pattern looks to become less active tonight into Sat,
with the weak frontal boundary remaining invof the central TN
Valley. The upper flow regime also looks to become more WNW into
the weekend period, as the upper ridge pattern over the SW states
drifts to the east. PW amounts though look to remain near 2
inches into the weekend period. With buoyant energy increasing
due to daytime heating, iso/sct showers/tstms still look possible
later on Sat. Convective coverage may increase a bit more during
the day Sun, as another upper wave begins to traverse ESE across
the region. Afternoon highs may also be able to climb a bit more
into the upper 80s/near 90F on Sat, before afternoon temps trend
more in the lower 90s/near 90F Sun. Max heat indices may also
approach 105F in a few spots Sun afternoon where less rainfall
develops. Lows tonight/Sat night look to trend predom in the upper
60s/lower 70s.
&&
.LONG TERM...
(Sunday night through Thursday)
Issued at 230 AM CDT Fri Aug 4 2023
An unsettled and slightly cooler weather pattern is forecast as we
go into a new week. This Sunday evening, a very moist atmosphere
will be in place over the Tennessee Valley. Precipitable water
amounts ranging in the 1.5 to 2 inch range Sunday night will allow
for a potential for locally heavy rainfall over parts of the area.
The NAM, GFS and Canadian were showing this precip maximum Sun
evening, with ECMWF much drier, and the NBM not as dry. Leaned more
towards the wetter solution given the high amounts of moisture
present. One more muggy night is expected with lows Sun night in the
lower 70s.
One more very warm day on Monday with highs rising to around 90.
Things should begin drying out somewhat Mon evening, as frontal
boundary moves in a NW-SE manner across the area. Precip water
amounts should fall closer to around 1 inch as drier air filters in
from the NW. Lows also should be a tad cooler Mon night, ranging in
the mid and upper 60s.
The front however will become stationary not too far south of the
area. Passing weak lows along the front, and its proximity will keep
some chance of mainly afternoon showers and thunderstorms in the
forecast through the middle of the week. However, the slightly cooler
trend will continue, with highs from Tue-Thu in the mid/upper 80s and
lows mostly in the mid 60s.
&&
.AVIATION...
(06Z TAFS)
Issued at 1123 PM CDT Thu Aug 3 2023
TSRA/SHRA are expected to redevelop late tonight into early
Friday morning, resulting in MVFR to localized IFR conditions at
both terminals due to reductions in ceilings and visibilities.
Amendments and AWWs may be needed, especially during a 09-15z
timeframe. Drier air will move in after 18z as precipitation comes
to an end and the VFR conditions return by the afternoon and into
the evening/overnight hours on Friday night.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 1 PM CDT this afternoon for ALZ001>010-016.
TN...Flood Watch until 1 PM CDT this afternoon for TNZ076-096-097.
&&
NEAR TERM...09
SHORT TERM....09
LONG TERM....RSB
AVIATION...AMP
In the hours before
Special weather statement, Aug 4, 2:15 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
315 AM CDT Fri Aug 4 2023
ALZ001-002-040900-
Lauderdale AL-Colbert AL-
315 AM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of western Lauderdale
and western Colbert Counties through 400 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut Grove, or 8 miles east of Pickwick Landing State Park, moving
southeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Cherokee, Waterloo,
Posey Loop, Mt Hester, Srygley Church and New Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3500 8787 3467 8760 3457 8791 3457 8792
3483 8811 3489 8810 3492 8816 3500 8820
TIME...MOT...LOC 0814Z 330DEG 36KT 3509 8808
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RSBFlood, Morgan
- When
- August 4, 3:30 AM CST to 8:18 AM CST
- Where
- Morgan County, 0.69 mi S of Decatur to 0.91 mi S of Decatur
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.610, -86.980
Lee Street blocked due to flooding. Depth of water unknown.
Flood, Morgan
- When
- August 4, 4:36 AM CST to 10:00 AM CST
- Where
- Morgan County, 0.9 mi NW of Hartselle to 1.07 mi NW of Hartselle
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.440, -86.940
Flooding across Pattillo Street in Hartselle. Depth of water unknown.
Flood, Morgan
- When
- August 4, 4:36 AM CST to 10:00 AM CST
- Where
- Morgan County, 0.57 mi E of Oakworth to 0.85 mi SE of Oakworth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -86.970
Flooding on Country Club Road just past Fairway Drive. Depth of water unknown.
Flood, Morgan
- When
- August 4, 5:19 AM CST to 11:00 AM CST
- Where
- Morgan County, 1.33 mi ENE of Lacon to 1.97 mi ENE of Lacon
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.340, -86.880
Flooding along East Piney Grove Road and East Lacon Road. Depth of water unknown.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 4, 20231 death · 1 event
- Tornado and Damaging Wind in Missouri, August 4, 20232 injured · EF2 · 2 events
- Flash Flooding and Flood in Kentucky, August 4, 2023$2.0 million · 3 events
- Flash Flooding in Tennessee, August 4, 2023$1.5 million · 8 events
- Flash Flooding and Hail in Vermont, August 4, 2023$227,000 · 1.25 in hail · 11 events
- Flash Flood and Damaging Winds in Georgia, August 4 to 8, 2023$17,000 · 61 kt wind · 44 events
- Hail and Damaging Winds in New York, August 4, 20232 injured · $45,000 · 1.25 in hail · 4 events
- Flash Flood in New York, August 4, 2023$75,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, August 4, 2023$42,000 · 1.5 in hail · 13 events
- Hail and Damaging Winds in New York, August 4, 2023$20,000 · 1.5 in hail · 27 events
- Excessive Heat in Louisiana, August 4, 202336 events
- Damaging Winds in Alabama, August 4 to 8, 2023$27,000 · 65 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137305, 1137291, 1137292, 1137296.